Sanjay Sarin, MD; Hamid Mukhtar, MD; Mohd A. Mirza, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Sarin S., Mukhtar H., Mirza M.; Prolonged Coagulopathy Related to Superwarfarin Overdose. Ann Intern Med. 2005;142:156. doi: 10.7326/0003-4819-142-2-200501180-00024
Download citation file:
Published: Ann Intern Med. 2005;142(2):156.
TO THE EDITOR:
Background: Superwarfarin poisoning is a growing public health problem in the United States and affects people of all ages, primarily children (1). Physicians must have a high index of suspicion for superwarfarin exposure when patients have unexplained coagulopathy resistant to vitamin K replacement and fresh frozen plasma.
Case Report: A 50-year-old man with a history of depression presented with hematuria, epistaxis, widespread ecchymosis of the skin, and guaiac-positive stool. He reported ingesting warfarin with suicidal intent. His hemoglobin level was 48 g/L (normal range, 137 to 165 g/L), his prothrombin time was greater than 50 seconds (normal range, 11.5 to 14.3 seconds), and his activated partial thromboplastin time was more than 150 seconds (normal range, 21 to 37 seconds). The international normalized ratio (INR) was too high to be reported. Results of liver function tests were normal. The patient received blood transfusions, fresh frozen plasma, and vitamin K. He was discharged 6 days later with a hemoglobin level of 122 g/L, a prothrombin time of 14.7 seconds, an INR of 1.26, and an activated partial thromboplastin time of 50 seconds. Vitamin K was withdrawn. A week later, the patient returned with epistaxis and bruising of the skin. His hemoglobin level had decreased to 7.9 g/L (prothrombin time >200 seconds), an INR of 397.5, and an activated partial thromboplastin time of 95.3 seconds. The patient reported that he had taken no additional warfarin since discharge. However, he confirmed that the anticoagulant he had ingested 4 weeks ago was d-CON (Reckitt Benckiser, Wayne, New Jersey), not warfarin. This superwarfarin rodenticide has brodifacoum as the active compound. The patient was again treated with fresh frozen plasma, blood transfusion, and vitamin K. This time, however, he was discharged while receiving oral vitamin K, 100 mg/d. Vitamin K dose was to be tapered over the next 2 months, depending on weekly prothrombin time and INR.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only